www.psychose.dewww.psihos.ruwww.psikoz-bipolar.com

Therapy of psychoses

What side effects may occur?

All medications for the treatment of psychoses may be associated with side effects. The side effects which primarily occur are dependent on the type and the dose of medication, as well as on your personal sensitivity. Goal of the medicinal therapy is that you should experience no or as few side effects as possible. Consequently, the physician is dependent on you to inform him/her of your subjective experience and to provide him/her with an indication concerning such possible side effects. Should you have such side effects, this does not mean that the medicine will be discontinued automatically. Discuss everything further with your doctor!

Antipsychotics: What do I have to be careful of?

Atypical antipsychotics

  • Depending on the particular medication, a considerable gain in weight may occur. Under treatment with some atypical antipsychotics, a so-called metabolic syndrome may develop. Spoken roughly, this involves a combination of high weight, increased blood fats and an enlarged waist. A metabolic syndrome can lead to secondary diseases, especially diabetes and cardiovascular illnesses. An unhealthy life with high-fat nourishment, little movement, alcohol and smoking contributes additionally to their development.

Conventional antipsychotics

  • In the event of a suspicion of "extrapyramidal motor disorders" (EMD= disturbances in coordinated movement, whereby you feel stiff, heavy and no longer so mobile) and "tardive dyskinesia" (TD = after years of experiencing disturbances in coordinated movement of the musculature of the face, involuntary movements of other parts of the body). People with a bipolar disorder are frequently very prone to developing motor disorders, so that these may be seen to occur very frequently.

Mood stabilisers: What do I have to be careful of?

Lithium

  • Trembling hands (tremor), increased urination (polyuria), thirst, increased weight, disturbances in the function of the thyroid gland (making routine controls necessary), problems in concentrating and a possible deterioration in already existing skin conditions.
  • In the event of a lithium level which is too high, so-called lithium intoxication may result. Symptoms are, among other things, a slowing of physical actions, tiredness, speech disorders and gait disturbances. In such a case, a physician should be contacted immediately!

Carbamazepine

  • Initial dizziness and nausea.
  • Allergic reaction of the skin, loss of hair, headaches and a reduction in the sodium concentration may occur. On rare occasions, carbamazepine may lead to changes in the blood picture, so that routine examinations of the blood picture are imperative.

Lamotrigine

  • Anfänglich Schwindel und Müdigkeit.
  • A rare side effect is the development of allergic skin reactions. These are generally harmless and disappear quickly once again after discontinuing the medication. Very rarely, a so-called "Lyell's syndrome" ("toxic epidermal necrolysis") may develop, a condition which can be lethal if ignored.

Antidepressants: What do I have to be careful of?

Antidepressants

  • Depending on the particular medication, dizziness, sweating, a decrease/increase in blood pressure, dryness of the mouth, gastrointestinal problems and an increased weight as well as functional sexual disturbances may develop. In addition, there is also the danger that the antidepressive therapy might lead to an "alteration" in the manic phases.
To top of the page